Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Borel functions of bounded class


Authors: D. H. Fremlin, R. W. Hansell and H. J. K. Junnila
Journal: Trans. Amer. Math. Soc. 277 (1983), 835-849
MSC: Primary 54H05; Secondary 03E15
DOI: https://doi.org/10.1090/S0002-9947-1983-0694392-0
MathSciNet review: 694392
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X$ and $ Y$ be metric spaces and $ f:X \to Y$ a Borel measurable function. Does $ f$ have to be of bounded class, i.e. are the sets $ {f^{ - 1}}[ H ]$, for open $ H \subseteq Y$, of bounded Baire class in $ X?$ This is an old problem of A. H. Stone. Positive answers have been given under a variety of extra hypotheses and special axioms. Here we show that (i) unless something similar to a measurable cardinal exists, then $ f$ is of bounded class and (ii) if $ f$ is actually a Borel isomorphism, then $ f\,({\text{and}}\ {f^{ - 1}})$ are of bounded class.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, W. W. Bledsoe and R. D. Mauldin, Sets generated by rectangles, Pacific J. Math. 51 (1974), 27-36. MR 0357124 (50:9592)
  • [2] W. W. Comfort and S. Negrepontis, The theory of ultrafilters. Springer-Verlag, Berlin and New York, 1974. MR 0396267 (53:135)
  • [3] F. Drake, Set theory, North-Holland, Amsterdam, 1974.
  • [4] W. G. Fleissner, An axiom for nonseparable Borel theory, Trans. Amer. Math. Soc. 251 (1979), 309-328. MR 531982 (83c:03043)
  • [5] W. G. Fleissner, R. W. Hansell and H. J. K. Junnila, $ PMEA$ implies Proposition P, Topology Appl. 13 (1982), 255-262. MR 651508 (83f:54042)
  • [6] R. W. Hansell, Borel-additive families and Borel maps in metric spaces, General Topology and Modern Analysis (L. F. McAuley and M. M. Rao, eds.), Academic Press, New York, 1981, pp. 405-416. MR 619067 (82i:54069)
  • [7] -, Point-finite Borel-additive families are of bounded class, Proc. Amer. Math. Soc. 83 (1981), 375-378. MR 624935 (83e:54034)
  • [8] J. Kaniewski and R. Pol, Borel-measure selectors for compact-valued mappings in the non-separable case, Bull. Acad. Polon. Sci. Sér. Math. Astronom. Phys. 23 (1975), 1043-1050. MR 0410657 (53:14405)
  • [9] K. Kunen, Inaccessibility properties of cardinals, Ph. D. dissertation, Stanford Univ., 1968.
  • [10] K. Kuratowski, Topology.I, Academic Press, New York, 1966. MR 0217751 (36:840)
  • [11] D. A. Martin and R. M. Solovay, Internal Cohen extensions, Ann. Math. Logic 2 (1970), 143-178. MR 0270904 (42:5787)
  • [12] A. W. Miller, On the length of Borel hierarchies, Ann. Math. Logic 16 (1979), 233-267. MR 548475 (80m:04003)
  • [13] D. Preiss, Completely additive disjoint system of Baire sets is of bounded class, Comment. Math. Univ. Carolin. 15 (1974), 341-344. MR 0346116 (49:10842)
  • [14] B. V. Rao, On discrete Borel spaces and projective sets, Bull. Amer. Math. Soc. 75 (1969), 614-617. MR 0242684 (39:4014)
  • [15] R. M. Solovay, Real-valued measurable cardinals, Proc. Sympos. Pure Math., vol. 12, Amer. Math. Soc., Providence, R.I., 1971, pp. 397-428. MR 0290961 (45:55)
  • [16] A. H. Stone, Non-separable Borel sets, Rozprawy Math. 28 (1962). MR 0152457 (27:2435)
  • [17] -, Some problems of measurability (Topology Conf., Blacksburg, Virginia), Lecture Notes in Math., vol. 375, Springer-Verlag, Berlin and New York, 1974. MR 0364589 (51:843)
  • [18] B. S. Spahn, Thesis, Warsaw, 1981.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H05, 03E15

Retrieve articles in all journals with MSC: 54H05, 03E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0694392-0
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society